View Full Version : Medication and Motivation


ADDonnatella
12-21-16, 08:28 AM
Hi, guys, I hope you can help me out as many of you are years and years on various medications and have a lot experience.

I'm using Concerta 36mg / day. It slightly helps my inattentiveness and it calms me down, so I can do more than I would when unmedicated.

However I still have no motivation to start anything, I still would daydream, do something pleasurable rather than something that's necessary. I have also tried upping it to 54mg, but that didn't improve anything, it actually gave me quite an unpleasant heart feeling.

I have no reduction in appetite whatsoever and I don't get headaches with concerta. However lack of motivation is the core problem for me right now. Therapy doesn't help.

Is concerta really the right brand? I read some people have better results on other brands of methylphenidate products like ritalin.

GoalieMel33
12-21-16, 12:26 PM
Not sure stimulants would affect motivation. Is that difficulty mental or physical (tired for ex)? They help dealing with the symptoms though. There are some things that we still have to force ourselves to do.

What I mean is, my medication increases my concentration but what I spend my time on (whether productive or not) is still my choice. Concerta has been useful to stay on task, when I make my mind on something then I'm able to finish it (which I would have trouble with otherwise).

Ritalin is the short-acting version of methylphenidate. I also heard some people finding it works better than Concerta. There is the amphetamine class of meds too, which includes Dexedrine, Vyvanse, Adderall amongst others. Make sure to report your effects to your doctor, he/she can better assist you in picking a treatment that suits your needs.

ADDonnatella
12-21-16, 04:17 PM
hi, thanks for advice :). just curious have you ever tried anything else but concerta or methylphenidate?

GoalieMel33
12-21-16, 08:00 PM
Yes, I tried Vyvanse in the past. It worked better than the med I am on now (Vyvanse is too expensive for my budget).

sarahsweets
12-22-16, 05:21 AM
Goaliemel makes a good point. The motivation part comes from you, the longevity of getting something done is what the meds help me with.

ADDonnatella
12-28-16, 03:49 PM
I guess so, but somehow I get to a point where I don't know what to do, or don't want to do anything... I don't feel like a normal person. Does that come from medication?

aslipperypanda
12-29-16, 07:21 AM
I got that feeling when I was prescribed a generic long acting methylphenidate, for me adderall and vyvanse were too strong but I'm really enjoying the effects of Wellbutrin, it doesn't necessarily motivate me, but it helps me enjoy life more and find satisfaction in the little elements of life that were much colder and grey before, such as enjoying and finding interest in conversations, or feeling satisfied with my progress as I re-learn to play the piano, rather than get discouraged with myself. As simply as I can put it, wellbutrin makes me more "passionate". Concerta is a long-acting, typically less intense stimulant in comparison to others, if it's making you feel robotic, numb, melancholy, and disinterested, I would recommend trying wellbutrin, simply because I had those same effects on a generic of Concerta and Wellbutrin works well for me. It hasn't fixed everything, but its made me feel more like 'me'.

sarahsweets
12-29-16, 07:45 AM
I guess so, but somehow I get to a point where I don't know what to do, or don't want to do anything... I don't feel like a normal person. Does that come from medication?

Have you tried an amphetamine? Many times the methylphenidate class of drugs just dont work for some people and they do better on something like vyvanse, adderall or dexedrine.

Jenn1202
01-17-17, 01:43 AM
Methylphanidate (ritalin and Concerta) didn't affect my appetite at all. I did feel a bit more motivated to get things done.

Adderall and Dexedrine made me hungry all the time but I didn't gain any weight. Adderall motivated me to get things done. I found it much more motivating than Ritalin. Dexedrine didn't really motivate me to get started on things.

If you're getting unpleasant heart feeling on Concerta 54 mg, you may want to inform your pdoc lower your dose back down to 36 mg asap. These medications can be dangerous when the dose is too high.